You are assessing a 26-year-old male pedestrian who was hit by a car. His vital signs are BP 86/64, P 128, and R 24. You should most likely suspect:
Answer(s): D
Hypotension with tachycardia following trauma indicates that compensatory mechanisms have failed, which is characteristic of decompensated shock.
A 38-year-old pregnant female presents with acute dyspnea, hypotension, and swelling of her right leg. You should suspect:
Answer(s): A
Acute dyspnea, hypotension, and unilateral leg swelling suggest a deep vein thrombosis that has embolized to the lungs, causing a pulmonary embolism.
A 26-year-old patient is 26 weeks pregnant and has severe abdominal pain after being involved in a motor vehicle collision. There is minimal vaginal bleeding, and uterine contractions are present. What condition should the EMT suspect as the most likely cause of the patient's signs and symptoms?
Answer(s): C
Trauma in a pregnancy beyond 20 weeks with severe abdominal pain, uterine contractions, and vaginal bleeding is most consistent with placental abruption. In abruption, the placenta prematurely separates from the uterine wall, and the visible bleeding may be minimal even when the condition is serious.
A 38-year-old patient is dyspneic and has facial swelling after eating at a restaurant. What should the EMT do first?
Dyspnea with facial swelling after eating strongly suggests anaphylaxis, and epinephrine is the first-line treatment because it rapidly reverses airway swelling and bronchoconstriction.
You find the following medications with your patient who is not responding to your loud verbal stimuli: Glucophage and Lipitor. What is the likely cause of the patient’s problem?
Glucophage is a diabetic medication, you may not be able to identify what type of reaction your patient is having without more diagnostic testing but it puts you looking in the correct direction. The Lipitor may come into play later on in long term care but high cholesterol generally has no effect on mental status the way hypo or hyperglycemia will.
Your neuro assessment of an unresponsive patient reveals pin point pupils. What is your primary field diagnosis?
Narcotics will cause pupils to constrict making them the classic pin point. All of the other medications mentioned here do not affect the pupils, even though they may cause an altered mental status.
Your patient is a known diabetic who takes up to four insulin injections a day. Today he is found unresponsive, diaphoretic, tachycardic and breathing 18 times a minute. What is likely the patient’s chief medical issue?
A known insulin dependent diabetic with the above symptoms is most likely hypoglycemia. The tachycardia and diaphoresis are from a catecholamine release trying to mobilize more glucose. This patient may very well have hypertension; it just is not the reason for the unresponsiveness.
You find that your diabetic patient is hypoglycemic. You have oral glucose to give to the patient. You will give 15 grams of instant glucose to the following patients except:
The clinician should never give any patient who cannot swallow anything by mouth because aspiration is a real risk. A patient with an altered mental status with a blood sugar of 80 mg/dl should be given glucose to correct the mental status.
Post your Comments and Discuss Test Prep NREMT exam prep with other Community members:
Our website is free, but we have to fight against AI bots and content theft. We're sorry for the inconvenience caused by these security measures. You can access the rest of the NREMT content, but please register or login to continue.